Alert archive / Arizona / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 73, NWS Tucson, AZ

August 31, 2020Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 31, 2020, 5:34 PM MST for Pima County, Arizona. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2020, 5:34 PM MST (00:34 UTC)
Expired
Aug 31, 2020, 6:15 PM MST
In force
41 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 136 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.6 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2020-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 417 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2020-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
417 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1723 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

982 
WUUS55 KTWC 010034
SVRTWC
AZC019-010115-
/O.NEW.KTWC.SV.W.0073.200901T0034Z-200901T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
534 PM MST Mon Aug 31 2020

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  North central Pima County in southeastern Arizona...

* Until 615 PM MST.

* At 534 PM MST, a severe thunderstorm was located 9 miles south of
  Hickiwan, or 26 miles southeast of Ajo, moving east at 15 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Santa Rosa, Covered Wells, Anegam, San Simon, Palo Verde Stand, Ak
  Chin, Vaya Chin, Mountain Village, San Luis, Santa Rosa School and
  San Simon West.

This includes Route 86 between mile markers 67 and 97.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3203 11248 3231 11258 3246 11203 3211 11193
TIME...MOT...LOC 0034Z 256DEG 13KT 3223 11245 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
557 
WWUS55 KTWC 010117
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
617 PM MST Mon Aug 31 2020

AZC019-010126-
/O.EXP.KTWC.SV.W.0073.000000T0000Z-200901T0115Z/
Pima-
617 PM MST Mon Aug 31 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PIMA COUNTY HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.

LAT...LON 3203 11248 3231 11258 3246 11203 3211 11193
TIME...MOT...LOC 0116Z 256DEG 13KT 3226 11230 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:22 PM MST, 3 hours 12 minutes earlier.

Area forecast discussion, Aug 31, 2:22 PM MST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
222 PM MST Mon Aug 31 2020

.SYNOPSIS...Shower and thunderstorm chances will continue area
wide through Tuesday. Thereafter, thunderstorm chances will be
confined mainly south and east of Tucson. High temperatures will be
much cooler today into Wednesday, however it will be heating back up
in the latter portion of the week with highs back in the triple
digits for the lower deserts.

&&

.DISCUSSION...Current radar shows scattered showers and
thunderstorms mainly south and east of Tucson. Skies are clear
north of Tucson into Pinal County. This is in line with what CAM
solutions were showing this morning. Expect this storm activity
to continue into the evening with favored areas still being from
Tucson south and eastward as well as along the international
border in central/western Pima County. Some storms have been
fairly efficient with one hour rain totals between 0.75 to 1.25
inches. Localized heavy rainfall along with training storms will
be the primary threat for the rest of the day.

Tonight there is a threat for some isolated showers but nothing
widespread is expected. A shortwave trough will be making its way
southward today and move through the four corners region into New
Mexico Tuesday. Moisture will decrease some Tuesday but PWAT
values will still be around normal to even a little above normal
along the international border. With the trough and moisture
expect another day of scattered showers and thunderstorms for most
of the CWA with areas from Tucson southward most favored.
Localized heavy rainfall will again be a threat. Tuesday night
the 31/12Z NAM brings very heavy rainfall to the Catalinas, but
no other deterministic/ensemble model is really showing this
scenario. Also, the 31/18Z NAM has backed off the big rain totals,
but will need to evaluate future model runs. For now have a
chance for overnight precip Tuesday.

Wednesday drier air begins to move into the region but there will
still be enough residual moisture left for isolated showers and
thunderstorms. As the low moves off to the east a ridge builds
over the west centered over Nevada. By Thursday the moisture will
be gone with dry conditions expected. Temperatures will also begin
to increase Thursday. Friday into the weekend the high stays over
the west with its center meandering around southern Nevada/Utah
and northern Arizona. This will lead to temperatures being much
above normal again. There may be a threat of excessive heat Friday
into the weekend mainly for central and western Pima County. Will
have to monitor this. Moisture also finds its way back into the
area Saturday and Sunday leading to slight chance for precip
mainly for eastern locales. Also, models show the aforementioned
shortwave trough stalling and retrograding back into southern
Arizona/northern New Mexico this weekend. This scenario will need
to be watched as we get closer to the weekend.

&&

.AVIATION...Valid through 02/00Z.
SCT-BKN clouds 8-14k ft MSL thru much of valid period. Slight chance
of MVFR ceilings again tonight into early Tuesday morning near the
international border. Scattered TSRA/SHRA into Tuesday mainly from
Tucson southward. MVFR ceilings possible in or near TSRA/SHRA. Aside
from thunderstorm outflow gusts to 35 kts, surface winds generally
remain less than 12 knots with afternoon and evening winds out of
the west/northwest and variable at other times. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...Moisture and instability will linger through
Tuesday night with scattered showers and thunderstorms expected,
mainly during the afternoon hours. That said showers and storms are
possible through the nighttime hours. Elevated humidities and cooler
temperatures will linger through Wednesday. Afternoon and evening
thunderstorms winds could gust in excess of 40 mph today and
Tuesday. Otherwise general winds will be less than 15 mph with the
exception of Tuesday and Wednesday where northwest winds down the
Gila and over the White mountains will likely be in the 15-25 mph
range. Drier and warmer weather returns the end of next week and
into next weekend.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 3:00 AM MSTExcessive Heat WatchTWCGraham, Greenlee, Pima, Pinal35 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.